Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 70, NWS Tucson, AZ

September 17, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 17, 2014, 12:01 AM MST for Cochise County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2014, 12:01 AM MST (07:01 UTC)
Expired
Sep 17, 2014, 12:45 AM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 7.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS55 KTWC 170701
SVRTWC
AZC003-170745-
/O.NEW.KTWC.SV.W.0070.140917T0701Z-140917T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1201 AM MST WED SEP 17 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 1245 AM MST

* AT 1158 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 20 MILES SOUTH OF SIERRA
  VISTA...AND MOVING NORTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HUACHUCA CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3165 11044 3165 11018 3135 11009 3134 11045
TIME...MOT...LOC 0701Z 160DEG 22KT 3129 11021

$$
1 follow-up statement
267 
WWUS55 KTWC 170727
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 AM MST WED SEP 17 2014

AZC003-170745-
/O.CON.KTWC.SV.W.0070.000000T0000Z-140917T0745Z/
COCHISE AZ-
1227 AM MST WED SEP 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MST
FOR SOUTHWESTERN COCHISE COUNTY...

AT 1225 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NICKSVILLE...OR 11 
MILES SOUTH OF SIERRA VISTA...MOVING NORTHWEST AT 30 MPH.

LAT...LON 3165 11044 3165 11018 3135 11009 3134 11045
TIME...MOT...LOC 0727Z 151DEG 25KT 3141 11027

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 8:00 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 16, 8:00 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
800 PM MST TUE SEP 16 2014

.SYNOPSIS...PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TONIGHT THROUGH EARLY WEDNESDAY...WITH HEAVY RAINFALL POSSIBLE. THE
MOST WIDESPREAD AND HEAVIEST RAIN IS THEN EXPECTED WEDNESDAY AND
THURSDAY WITH THE POTENTIAL FOR FLOODING AND FLASH FLOODING ISSUES.
THEREAFTER...LINGERING TROPICAL MOISTURE WILL KEEP SCATTERED SHOWERS
AND THUNDERSTORMS IN THE FORECAST FRIDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE
TO LIFT NORTH ACROSS SOUTHEAST ARIZONA THIS EVENING. MOST OF THE
PRECIPITATION TODAY HAS BEEN ON THE LIGHT SIDE...WITH RAINFALL
TOTALS GENERALLY BETWEEN A COUPLE OF HUNDRETHS TO TWO-TENTHS OF AN
INCH. A FEW ISOLATED POCKETS OF HEAVIER RAINFALL WERE NOTED NEAR
CLIFTON AND SOUTH OF SAN SIMON...WITH RAINFALL AMOUNTS BETWEEN ONE
AND TWO INCHES. DEWPOINTS ARE CURRENTLY IN THE MID TO UPPER 60S
ACROSS THE SOUTHERN HALF OF ARIZONA IN THE LOWER ELEVATIONS...WITH
DEWPOINTS IN THE 50S IN THE HIGHER TERRAIN/MOUNTAINS. THE 00Z KTUS
SOUNDING INDICATES A VERY JUICY 1.82 INCHES OF PRECIPITABLE WATER...
OR 184 PERCENT OF NORMAL.

EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE/INTENSITY
OVERNIGHT...WITH NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPING AREAWIDE WEDNESDAY MORNING. ODILE/CIRCULATION CENTER
STILL ON FORECASTED TRACK...WITH ODILE MAKING LANDFALL ON THE
EASTERN SIDE OF THE GULF OF CALIFORNIA SOUTH OF ROCKY POINT/PUERTO
PENASCO AROUND 12Z WEDNESDAY...THEN REMNANT LOW TRACKING NORTHEAST
TO NEAR NOGALES BY 00Z THURSDAY...OVER TUCSON BY 06Z THURSDAY...AND
CONTINUED NORTHEAST TO NEAR SPRINGERVILLE BETWEEN 18Z THURSDAY/00Z
FRIDAY.

CURRENT FORECAST ON TRACK. NO UPDATES. FOR MORE INFORMATION ON THE
LATTER PERIODS OF THE FORECAST...PLEASE REFER TO THE PREV DISCUSSION
SECTION BELOW.

&&

.HYDROLOGY...TROPICAL STORM ODILE IS EXPECTED TO GENERATE HEAVY
RAINFALL ACROSS MUCH OF SOUTHEAST ARIZONA THROUGH THURSDAY WITH
STORM TOTAL RAINFALL AMOUNTS RANGING FROM 3 TO 6 INCHES POSSIBLE.
FLOODING ON CREEKS AND WASHES IS LIKELY WEDNESDAY AND THURSDAY WITH
MAIN STEM RIVER FLOODING POSSIBLE THROUGH THE WEEKEND. THE MAIN STEM
RIVERS OF CONCERN ARE THE GILA...SAN PEDRO...SANTA CRUZ...THE
RILLITO...AND THEIR TRIBUTARIES. SOME OF THE SMALLER CREEKS/WASHES
OF CONCERN INCLUDE BUT NOT LIMITED TO ARE: SABINO...ALAMO...
PANTANO...BRAWLEY...AND THE NOGALES WASH. FOR INDIVIDUAL RIVER
FORECASTS PLEASE REFER TO THE COLORADO BASIN RIVER FORECAST CENTER
WED SITE AT WWW.CBRFC.NOAA.GOV

&&

.AVIATION...VALID THRU 18/00Z
ISOLATED/SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
TO INCREASE THIS EVENING...WITH NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WEDNESDAY AND THURSDAY. EXPECT LOWERING CEILINGS THIS
EVENING/TONIGHT...WITH CIGS OF 3-5K FT AGL DEVELOPING BETWEEN 17/03Z
AND 17/10Z...WITH MVFR CONDITIONS AREAWIDE EARLY WEDNESDAY THRU
THURSDAY. SURFACE WINDS GENERALLY LESS THAN 10 KTS...EXCEPT STRONGER
GUSTS/WINDS IN VICINITY OF THE STRONGER SHOWERS AND THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...INCREASING TROPICAL MOISTURE WITH WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY DEVELOPING...ESPECIALLY LATE TONIGHT
THROUGH THURSDAY. EXPECT FLOODING ISSUES EARLY WEDNESDAY THROUGH
THURSDAY. ENOUGH RESIDUAL MOISTURE WILL BE IN PLACE FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS FRIDAY INTO THE WEEKEND.

&&

.PREV DISCUSSION...AREAS OF LIGHT TO MODERATE SHOWERS CONTINUE TO
MOVE NORTH ACROSS THE REGION THIS AFTERNOON AS MOISTURE CONTINUES TO
SWEEP NORTH.  LIMITED SUNSHINE AND LACK OF DYNAMICS BETWEEN BANDS
HAS MELLOWED THE CONVECTION THUS FAR.  HOWEVER A BAND JUST TO THE
SOUTH IS HEADED OUR WAY AND WILL LIKELY GENERATE STEADIER
PRECIPITATION ACROSS THE AREA AS IT MOVES NORTH AND LIKELY AN
INCREASE IN INTENSITY.  HIRES MODELS SUGGEST SOME SIGNIFICANT CELLS
DEVELOPING LATER THIS EVENING AND OVERNIGHT ACROSS SOUTHERN AREAS AS
THIS BAND PASSES AND ODILE CONTINUES ITS SLOW MARCH NORTH.  WITH
THAT IN MIND HAVE MOVED UP THE TIME OF THE FLASH FLOOD WATCH FOR
SANTA CRUZ AND SOUTHERN PIMA COUNTIES BY 6 HOURS TO START THIS
EVENING JUST AS A PRECAUTION AS THERE IS POTENTIAL FOR LOCALLY HEAVY
RAINS TONIGHT FOR SOME LOCATIONS.  THAT SAID...THE MAIN TIME OF
CONCERN REMAINS LATER WEDNESDAY INTO EARLY THURSDAY.

TROPICAL STORM ODILE IS EXPECTED TO MAKE LANDFALL OVER NORTHWEST
SONORA MEXICO WEDNESDAY MORNING THEN MOVE NORTHEAST INTO CENTRAL
ARIZONA THROUGH THURSDAY MORNING WITH THE MAIN CONCERN HEAVY RAIN.
PERIODS OF HEAVY RAIN ARE ANTICIPATED NEAR AND TO THE RIGHT OF THE
TRACK OF THE SYSTEM WITH A FAIRLY SHARP CUTOFF TO THE WEST...SO THE
TRACK THAT ODILE DECIDES TO TAKE IS CRITICAL TO WHERE THE HEAVIEST
RAIN MAY FALL.

THE CURRENT THINKING IS THE STORM WILL PASS BY...NEAR OR JUST WEST
OF TUCSON WITH THE CORE OF THE HEAVIER RAIN IN THAT AREA AND TO THE
EAST...BUT STAY CURRENT WITH THE LATEST UPDATES AS THIS IS A VERY
DYNAMIC SITUATION.  AS IS NORMALLY THE CASE AND EXPECTED THIS TIME
AS WELL...RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE ACROSS THE AREA
EVEN OVER SHORT DISTANCES.  THE POTENTIAL EXISTS FOR 3 TO 5 INCHES
OF RAIN THROUGH THURSDAY OVER SIGNIFICANT AREAS WITH LOCALLY HIGHER
AMOUNTS NOT OUT OF THE QUESTION.  OF NOTE IS THAT A SIGNIFICANT
PORTION OF THE HEAVY RAIN IS EXPECTED TO OCCUR WEDNESDAY NIGHT WITH
CREEK AND STREAM RISES OCCURRING DURING NIGHTTIME HOURS.

WITH THAT PATH IN MIND...THE AREAS OF BIGGEST THREAT FOR FLASH FLOOD
AND FLOOD ACTIVITY WOULD BE IN SANTA CRUZ...SOUTHERN AND EASTERN
PIMA...COCHISE...SOUTHERN GRAHAM...AND GREENLEE COUNTIES AND FLASH
FLOOD WATCHES ARE IN AFFECT.  PLEASE SEE THE HYDROLOGY SECTION
BELOW FOR MORE DETAILS ON RIVER AND CREEK FLOODING POTENTIAL.

DEPENDING ON HOW FAST THE REMAINS OF ODILE MOVES...THE STEADIER RAIN
WILL TAPER OFF DURING THE DAY THURSDAY FROM WEST TO EAST WITH
SCATTERED SHOWERS BEING LEFT IN ITS WAKE.  BY FRIDAY...A SHORT WAVE
RIDGE BUILDS OVER THE AREA AS WHATS LEFT OF ODILE MOVES INTO
NORTHERN TEXAS.  EVEN WITH THE RIDGE...A FAIR AMOUNT OF MOISTURE
REMAINS BEHIND FOR SCATTERED SHOWERS AND THUNDERSTORMS TO REMAIN IN
THE FORECAST.

THEN FOR THE WEEKEND AN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST
WILL SLOWLY LIFT NE THROUGH MONDAY MAINTAINING A MOIST SOUTHERLY
FLOW OVER THE REGION.  THUS WE WILL LIKELY HAVE SCATTERED CONVECTION
THROUGH THE WEEKEND WITH AN AFTERNOON AND EVENING FOCUS.  BEYOND
THAT THERE IS NO SIGNIFICANT DRYING TREND UNTIL WEDNESDAY WITH
LINGERING CONVECTION THROUGH AT LEAST THEN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
  AFTERNOON FOR AZZ501-505-506-509-510.

  FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR
  AZZ502>504-AZZ507>508-511>515.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 16, 10:14 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1014 PM MST TUE SEP 16 2014

AZZ507-508-513-170600-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1014 PM MST TUE SEP 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
1100 PM MST...

AT 1006 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG SHOWERS WITH AN EMBEDDED THUNDERSTORM JUST SOUTH
OF THE BISBEE AND HEREFORD AREA...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HEREFORD...
NICKSVILLE...RAMSEY CANYON PRESERVE...JUNCTION OF HIGHWAYS 80 AND
90...FORT HUACHUCA AND CHARLESTON.

LAT...LON 3162 11041 3165 10972 3133 10968 3133 11028
TIME...MOT...LOC 0513Z 167DEG 23KT 3142 11006

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:32 PM MSTAreal Flood AdvisoryTWCCochise118 min
Sep 16, 10:14 PM MSTSpecial Weather StatementTWCCochise46 min
Sep 17, 12:10 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz110 min
Sep 17, 12:44 AM MSTSpecial Weather StatementTWCCochise46 min
Sep 17, 1:07 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz83 min
Sep 17, 1:15 AM MSTFlash Flood WarningTWCPima2 hr
Sep 17, 8:38 AM MSTFlash Flood WarningTWCGraham9 hr
Sep 17, 1:01 PM MSTAreal Flood AdvisoryTWCCochise, Pima89 min
Sep 17, 1:12 PM MSTAreal Flood AdvisoryTWCCochise, Graham78 min
Sep 17, 2:09 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Sep 17, 4:04 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.